Table of Contents:
In the present study, the incidence and causes of inappropriate shocks in patients with implantable cardioverter defibrillator were evaluated. Therefore, 557 patients were consecutively included in our data registry and followed-up for a period of 50 ± 37 months. ECGs of occurring ICD-shocks were analyzed, their causes were identified and the treatment was classified as either appropriate or inappropriate.
The main result of this study is an incidence of 280 inappropriate shocks over the entire observation period in 12% of all 557 patients. Hence, the complication of unnecessary shocks was aside from lead associated problems the second most encountered complication. Also the largest proportion of inappropriate shocks (57%) was caused by lead fractures or insulation defects. Furthermore, unnecessary shocks were caused by atrial fibrillation in 22%, atrial tachycardia or sinus tachycardia in 9%, oversensing of myopotentials or T-waves in 8%, non-sustained VT in 4% and proarrhythmia by ATP in atrial fibrillation in less than 1%.
The rate of inappropriate shocks in 12% of our patient population is fortunately lower than that in most published studies on the same subject. This particularly applies to inappropriate shocks due to atrial fibrillation with rapid ventricular response that occurred in only 4% of our patients. This relatively low rate is especially due to three measures to prevent inappropriate shocks:
1) the routine programming of high VT-detection limits of at least 180 bpm,
2) the routine programming of modern discrimination algorithms and
3) the consistent prescription of beta-blockers in all patients without contraindications.
Despite these measures, the observed incidence of inappropriate shocks in the present study is still far too high and, in terms of quality of life of patients, confirms the need for further efforts to reduce the rate of inappropriate shocks.
Not only an improvement of discrimination algorithms, but also the further development of ICD leadsystems with an increased lifetime is required. The high incidence of lead associated complications and subsequent inappropriate shocks indicates the need of further investigations in this weak point of ICD therapy.